Category: Pharmacology & Therapeutics
Keywords: phosphate, fosphenytoin, phenytoin, hyperphosphatemia (PubMed Search)
Fosphenytoin is a prodrug and is metabolized quickly to phenytoin after administration. The conversion of fosphenytoin to phenytoin involves the release of phosphate. In fact, each mmol of fosphenytoin releases 1 mmol of phosphate.
Are patients at risk for hyperphosphatemia after fosphenytoin loading?
There are only two cases of reported hyperphosphatemia.
Despite the phosphate load from fosphenytoin administration, hyperphosphatemia is very rare and probably associated with renal insufficiency and dosing errors.
McBryde KD, et al. Hyperphosphatemia due to fosphenytoin in a pediatric ESRD patient. Pediatr Nephrol. 2005;20(8):1182-5. [PMID 15965770]
Rose R, et al. Fosphenytoin-induced bradyasystole arrest in an infant treated with charcoal hemofiltration [abstract]. J Toxicol Clin Toxicol. 1998;36:473.
Follow me on Twitter (@PharmERToxGuy)